Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 9, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2019, 4:03 PM CDT for 4 counties in Nebraska. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2019, 4:03 PM CDT (21:03 UTC)
- Expired
- May 17, 2019, 4:45 PM CDT
- In force
- 42 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Blaine County, NE, Brown County, NE, Cherry County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 17 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 4:10 PM CDT | HAIL 1.75 | 4 E Thedford, NE | MOSTLY QUARTER SIZE WITH A HANDFUL OF GOLF BALL SIZE HAIL |
| May 17, 4:15 PM CDT | HAIL 1 | Thedford, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:59 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -721 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
658
WUUS53 KLBF 172103
SVRLBF
NEC009-017-031-171-172145-
/O.NEW.KLBF.SV.W.0009.190517T2103Z-190517T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
403 PM CDT Fri May 17 2019
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Cherry County in north central Nebraska...
Southwestern Brown County in north central Nebraska...
Northwestern Blaine County in north central Nebraska...
Central Thomas County in north central Nebraska...
* Until 445 PM CDT.
* At 403 PM CDT, a severe thunderstorm was located near Thedford,
moving northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Thedford, Elsmere, Purdum, Natwick, Willow Lake State Wildlife
Management Area, Long Lake State Wildlife Management Area and
Highway 83 crossing the North Loup River.
This includes the following highways...
Highway 2 between mile markers 206 and 225.
Highway 83 between mile markers 137 and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.
LAT...LON 4181 10040 4183 10071 4234 10054 4232 9989
TIME...MOT...LOC 2103Z 212DEG 38KT 4193 10050
HAIL...1.50IN
WIND...60MPH
$$
Snively2 follow-up statements
601
WWUS53 KLBF 172116
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
416 PM CDT Fri May 17 2019
NEC009-017-031-171-172145-
/O.CON.KLBF.SV.W.0009.000000T0000Z-190517T2145Z/
Cherry NE-Brown NE-Blaine NE-Thomas NE-
416 PM CDT Fri May 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN CHERRY...SOUTHWESTERN BROWN...NORTHWESTERN BLAINE
AND NORTHEASTERN THOMAS COUNTIES...
At 415 PM CDT, a severe thunderstorm was located 7 miles northeast of
Thedford, moving northeast at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Thedford, Elsmere, Purdum, Natwick, Willow Lake State Wildlife
Management Area, Long Lake State Wildlife Management Area and Highway
83 crossing the North Loup River.
This includes the following highways...
Highway 2 between mile markers 206 and 221.
Highway 83 between mile markers 146 and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.
LAT...LON 4192 10031 4196 10066 4234 10054 4232 9989
TIME...MOT...LOC 2115Z 204DEG 36KT 4205 10047
HAIL...1.75IN
WIND...60MPH
$$
Snively954
WWUS53 KLBF 172133
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
433 PM CDT Fri May 17 2019
NEC009-017-031-171-172145-
/O.CON.KLBF.SV.W.0009.000000T0000Z-190517T2145Z/
Cherry NE-Brown NE-Blaine NE-Thomas NE-
433 PM CDT Fri May 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN CHERRY...SOUTHWESTERN BROWN...NORTHWESTERN BLAINE
AND NORTHEASTERN THOMAS COUNTIES...
At 433 PM CDT, a severe thunderstorm was located 8 miles northwest of
Elsmere, or 20 miles northeast of Thedford, moving northeast at 45
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Elsmere, Purdum, Willow Lake State Wildlife Management Area, Long
Lake State Wildlife Management Area and Highway 83 crossing the North
Loup River.
This includes Highway 83 between mile markers 156 and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.
LAT...LON 4196 10027 4208 10056 4234 10054 4232 9989
TIME...MOT...LOC 2133Z 212DEG 38KT 4222 10033
HAIL...1.50IN
WIND...60MPH
$$
SnivelyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:24 PM CDT, 39 minutes earlier.
Area forecast discussion, May 17, 3:24 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service North Platte NE 324 PM CDT Fri May 17 2019 .MESOSCALE UPDATE... Issued at 319 PM CDT Fri May 17 2019 At 19Z, surface low pressure was analyzed near Wray, CO. A warm front extended northeast from near Ogallala to south of Thedford and south of O'Neill. A dryline bulge extended from near Akron through Wray, CO southward to along the CO/KS border. Deep layer shear has increased this afternoon to 45 to 50kt near and south of the warm front. Temperatures were in the upper 70s to lower 70 south of the warm front, to as cold as the upper 40s in Sheridan County. Surface based CAPEs near from 2500-4000 J/kg near and south of the warm front continue to increase. A lead short wave is progressing north northeast out of eastern Colorado to enhance low level convergence along the dryline in northeast CO. With convective towers increasing along the dryline bulge across northeast CO would expect further development in the next 2 hours into southwest Nebraska. Once this reaches better moisture, expecting storms to increase in intensity between 3 and 4 PM CDT. The triple point into southwest Nebraska, and areas near and just north of the warm front will be at the highest risk for severe weather. Storms will move quickly northeast near 35 mph and may contain very large hail to 3 inches diameter and damaging winds to 70 mph. A few tornadoes are likely with an intense tornado or two possible. && .SHORT TERM...(This evening through Saturday night) Issued at 319 PM CDT Fri May 17 2019 Strong southwest flow aloft combined with strong southerly low level flow ahead of the dryline will be providing sufficient deep layer shear to generate supercells along the dryline after about 3 PM CDT. Bunkers right-moving supercells will be from the southwest and rapid - about 35 kts or so making supercell interaction likely. All modes of severe weather will be possible with initial development and as storms remain in the warm sector. As expected, storms that encounter the warm from will have an enhanced tornado threat as explains in prev SPC and the mesoscale update discussions. As upper support strengthens through the evening the small clusters will likely grow upscale to one or two large convective systems with large hail and damaging winds a continued threat. Storms push north into SD after midnight. Cold front overtakes the area through the night. Mainly a dry start to Saturday but a secondary frontal surge will drop quickly south across the area. Some chance for weak thunderstorm development along this front Sat afternoon though coverage is expected to be limited. .LONG TERM...(Sunday through Friday) Issued at 319 PM CDT Fri May 17 2019 A cooler and wetter pattern shapes up for the first half of the work week as yet another upper low becomes negatively tilted and closes off over the Great Basin area. Deep southerly flow ahead of this feature across the central and southern Plains will allow moisture to return and increase across the area setting the stage for a prolonged rain event in areas that have seen plenty of rain already this year. While some deterministic solutions suggest snow at least mixing with rain in the far northwest portion of the area, believe at this time a lack of deep cold air will preclude anything but a brief mix Tuesday night at this point, and confidence on that is low. So will leave precip type as all rain for now. Chances for rain continue through the remainder of the week as well and another system drops into the main long wave trough across the west by late Wedneday and Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1249 PM CDT Fri May 17 2019 A warm front currently extends from north of OGA to south of TIF and south of ONL. this boundary will lift slightly north today. Areas to the north will experience IFR to occasional LIFR CIGs. Boundary will also serve as focus for severe thunderstorm development between 17/20Z-23Z. Storms will be scattered with severe weather possible including strong winds, large hail, heavy rain leading to reduced visibility, and isolated tornadoes. Confidence in storms directly impacting TAF sites is low to medium. included a tempo at KLBF from 1722/1802 for VRB20g35KT 5SM -TSRA and at KVTN from 1803/1806. Expect gradually improving CIGS after 12z/18th across northern Nebraska including KVTN. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE UPDATE...Roberg SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...Roberg
Hazardous weather outlook, May 17, 3:18 PM CDT, 45 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 318 PM CDT Fri May 17 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-182030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 318 PM CDT Fri May 17 2019 /218 PM MDT Fri May 17 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. There is an enhanced risk for severe thunderstorms across much of western and north central Nebraska through tonight. All types of severe weather will be possible with these storms including very large hail, damaging winds and isolated tornadoes. The greatest risk for tornadoes is expected to be south and east of a line from O'Neill to Thedford to Big Springs. North of this area very large hail will be possible along with damaging winds. Locally heavy rain will also be possible with any of the stronger storms initially, as well as later this evening when the storms merge across north central Nebraska. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Heavy rainfall is possible Monday through Wednesday with most locations seeing greater than 1" of rain and some locations exceeding 2" total. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this evening across much of southwest into central Nebraska. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, May 17, 3:53 PM CDT, 10 minutes before
Special Weather Statement National Weather Service North Platte NE 353 PM CDT Fri May 17 2019 NEZ005-008-025-026-172145- Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE- 353 PM CDT Fri May 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY... SOUTHWESTERN BROWN...NORTHWESTERN BLAINE AND CENTRAL THOMAS COUNTIES UNTIL 445 PM CDT... At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Thedford, moving northeast at 45 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Thedford, Elsmere, Purdum, Highway 83 crossing The Dismal River, Natwick and Koshopah. This includes the following highways... Highway 2 between mile markers 206 and 225. Highway 83 between mile markers 131 and 164. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1000 PM CDT for north central Nebraska. LAT...LON 4174 10051 4184 10073 4224 10051 4217 9998 TIME...MOT...LOC 2053Z 219DEG 40KT 4183 10057 Snively
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:35 PM CDT | Special Weather Statement | LBF | Hayes | 25 min |
| May 16, 7:38 PM CDT | Special Weather Statement | LBF | Perkins | 37 min |
| May 16, 8:08 PM CDT | Special Weather Statement | LBF | Keith | 52 min |
| May 16, 8:15 PM CDT | Special Weather Statement | LBF | Lincoln | 30 min |
| May 16, 8:30 PM CDT | Special Weather Statement | LBF | Dawson | 30 min |
| May 16, 8:35 PM CDT | Special Weather Statement | LBF | Keith | 25 min |
| May 16, 8:38 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 52 min |
| May 16, 9:40 PM CDT | Special Weather Statement | LBF | McPherson | 35 min |
| May 17, 3:53 PM CDT | Special Weather Statement | LBF | Thomas | 52 min |
| May 17, 4:22 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Custer, Loup, Rock | 38 min |
| May 17, 4:24 PM CDT | Special Weather Statement | LBF | Custer | 36 min |
| May 17, 4:27 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 48 min |
| May 17, 4:28 PM CDT | Special Weather Statement | LBF | Custer | 32 min |
| May 17, 4:33 PM CDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith | 42 min |
| May 17, 4:45 PM CDT | Special Weather Statement | LBF | Brown | 45 min |
| May 17, 4:59 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Loup, Rock | 46 min |
| May 17, 5:02 PM CDT | Special Weather Statement | LBF | Brown, Rock | 28 min |
| May 17, 5:05 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Keith | 40 min |
| May 17, 5:16 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 44 min |
| May 17, 5:29 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha | 31 min |
| May 17, 5:32 PM CDT | Special Weather Statement | LBF | Brown | 28 min |
| May 17, 5:37 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 38 min |
| May 17, 5:57 PM CDT | Special Weather Statement | LBF | Holt | 33 min |
| May 17, 5:58 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 47 min |
| May 17, 6:02 PM CDT | Special Weather Statement | LBF | Keya Paha | 43 min |
| May 17, 6:03 PM CDT | Tornado Warning | LBF | Frontier | 42 min |
| May 17, 6:07 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 53 min |
| May 17, 6:12 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 17 min |
| May 17, 6:13 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, Hooker, McPherson | 47 min |
| May 17, 6:15 PM CDT | Special Weather Statement | LBF | Rock | 45 min |
| May 17, 6:18 PM CDT | Special Weather Statement | LBF | Boyd | 12 min |
| May 17, 6:21 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha, Rock | 39 min |
| May 17, 6:26 PM CDT | Special Weather Statement | LBF | Blaine | 49 min |
| May 17, 6:27 PM CDT | Severe Thunderstorm Warning | LBF | Hayes, Lincoln | 24 min |
| May 17, 6:34 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Thomas | 41 min |
| May 17, 6:41 PM CDT | Tornado Warning | LBF | Frontier | 49 min |
| May 17, 6:58 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.